I’ve been awfully mum about my use of phenibut lately. This is because I was waiting to recount my recent re-try of phenibut that confirmed what I suspected: it causes an undesirable, and unknown side effect for me.
I still maintain the opinion that phenibut is a fantastic drug (not an ordinary supplement by any means). I really wish I could continue to take it like other people because it works so well, but I can’t.
Phenibut, like any other drug or substance, can affect different people differently, and therefore should be taken with care. Now that I’ve consistently experienced this side effect from phenibut and being unable to figure out what the problem may be, I’m holding off on using it indefinitely since I can’t reliably control these side effects.
I can’t say that everyone’s experience with phenibut will be the same as mine, nor do I write this to dissuade people from taking phenibut — many people seem to have a good experience with it when taken carefully and in moderation. I’m just writing this post to catalog the effect, and also in the event that someone else might know what the problem is, or to discover if it’s a more widespread side effect than we had thought.
Chest pain, changes in blood pressure
The strangest side effects I’ve experienced after taking phenibut were changes in blood pressure and a very minor sort of chest ache over the heart, even on single low doses just one time in a day: 250-500 mg.
In retrospect, the first times I took phenibut I did notice a sort of hint of chest pain, but wrote it off as I had experienced those before, just not while taking any drug or supplement. However, I later noticed it returned consistently whenever I did take phenibut. Everything I could find about it suggested that my blood pressure was low and/or not enough blood was getting to my heart, causing those minor but consistent chest pains that became most apparent while sedentary, laying down or sleeping.
As phenibut interacts with the GABA-B receptors and acts as a depressant, it was posed by a poster on this reddit thread1 that these kinds of symptoms may be caused by the release of potassium into the bloodstream.
The activation of the GABA-B receptors happens to modulate blood potassium. Possibly due to genetic or dietary predisposition, I experienced this symptom of low blood pressure. It was proposed by the same commenter that supplementing potassium and magnesium might fix things, but I tried this for a time with zero improvement on the side effects. If that poster is correct, this means that phenibut just dumps all the potassium in my bloodstream, causing my blood pressure to drop. This is the theory I am accepting for now.
Possible combination with beta alanine unsafe?
Beta alanine seems to have a similar effect to GABA, at least in terms of inhibitory neurotransmission.2 On the last time I took phenibut, I had taken beta alanine along with some caffeine in the pre-workout stack. This combination gave me the wildest blood pressure disturbances however, to the point where I noticed a vein becoming prominent in my forehead while standing up. I have no intention of repeating this to find out for sure, however.
Is phenibut unsafe?
I believe that phenibut could be unsafe if you use it improperly, much like a car or a gun. Like cars and guns, either can be useful, but you really have to know what you are doing to make sure no harm comes of it. With something experimental like phenibut, risk management is also highly important.
Phenibut does have the potential to create a dependency and can cause withdrawals if one uses it daily and tries to increase the dosage. (Should this happen, it is possible to taper off with a special dose regimen.) I have not dealt with these however as I seldom took Phenibut more than 3 days in a row and never increased dosage.
Safe and Natural Alternatives to Phenibut
As an alternative to phenibut’s anxiolytic and pleasant subjective effects, I have turned to the following:
- Kava Kava (not as strong as phenibut for some people, but it works for me)
- Kratom (requires certain dosing regimen to use it daily)
Kratom is probably the only one that is as strong as phenibut in terms of subjective “feeling,” but for me, theanine and kava are on the low end of subjective effects, so people looking for anxiety relief may want to try the light-duty ones first.
The subjective effects of theanine and ashwagandha are not as overwhelming or subduing as kratom or phenibut, so I would not say that it’s fair to compare them on that level. They do all however fit into my anxiety-reducer toolkit.
Although phenibut is a fantastic anxiety reducing drug, and still appears to be so for many people who take it, I will wait to take it again until I learn exactly what caused the side effects I experienced. Fortunately, I’ve been able to make due with some effective replacements.